Alert archive / Alabama / Special Weather Statements in 2021

Special Weather Statement, NWS Mobile, AL

September 29, 2021Clarke County, Alabama

NWS Mobile, AL issued this special weather statement at Sep 29, 2021, 2:09 PM CDT for Clarke County, Alabama. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 29, 2021, 2:09 PM CDT (19:09 UTC)
Expired
Sep 29, 2021, 3:00 PM CDT
In force
51 min
Issued by
NWS Mobile, AL
Hail
0.00 in
Wind
30

County Clarke County, AL

The radar

The Mobile radar (KMOB), 151 km from the middle of the area, began a volume at 19:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 7.2 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2021-09-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 268 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2021-09-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -30 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
268 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
883 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-30 m²/s²
0-3 km storm-relative helicity
-18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

171 
WWUS84 KMOB 291909
SPSMOB

Special Weather Statement
National Weather Service Mobile AL
209 PM CDT Wed Sep 29 2021
 
ALZ053-054-292000-
Clarke AL-Wilcox AL-
209 PM CDT Wed Sep 29 2021

...A strong thunderstorm will impact portions of north central Clarke
and west central Wilcox Counties through 300 PM CDT...

At 209 PM CDT, National Weather Service doppler radar indicated a
strong thunderstorm 5 miles west of Thomasville, moving northeast at
5 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
Thomasville and Pine Hill. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3200 8754 3179 8781 3186 8797 3199 8792
      3199 8767 3200 8766 3200 8763 3203 8762
TIME...MOT...LOC 1909Z 225DEG 5KT 3188 8782 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this special weather statement went out at Sep 29, 12:00 PM CDT, 2 hours 9 minutes earlier.

Area forecast discussion, Sep 29, 12:00 PM CDT, 2 hours 9 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
1200 PM CDT Wed Sep 29 2021

.NEAR TERM /Now Through Thursday/...A highly amplified upper
ridge currently extends from near the western Great Lakes to the
northeast Gulf coast and is located within an omega-style blocking
pattern over much of the CONUS. A modest shortwave trof embedded
within the eastern portion of a large western states upper trof
extends from the eastern Plains into Louisiana. A rather weak and
subtle portion of this shortwave trof extends across
marine/coastal portions of the forecast area where it has favored
mostly scattered showers/storms to develop this morning. The
shortwave trof overall becomes better defined while expanding
eastward across the forecast area tonight, then slowly shifts a
bit further eastward on Thursday. In response, a portion of the
upper ridge is pushed eastward into the extreme southeast states,
but model soundings show that despite this, drier air due to
subsidence effects associated with the upper ridge will continue
to impact the eastern portion of the forecast area. A surface
ridge generally remains in place over the eastern states through
the period while a surface trof extends northward across Texas
into the central Plains. The peripheral circulation associated
with both of these systems sets up a diffuse and rather weak zone
of lower level convergence roughly over Alabama through the
period, though it's not clear how much, if at all, this will
contribute to the potential for convective development given how
weak this feature is. Convection Allowing Models (CAMs) show
reasonable scenarios for anticipated convective development
through the period, and following upon this have opted to go with
likely pops this afternoon for the western half of the area
tapering to chance/slight chance pops over the eastern portion.
Similar coverage is anticipated for Thursday, and the lower pops
over the eastern portion each day will be due to the less
convectively favorable environment due to subsidence effects of
the nearby upper ridge. May see some strong storms develop each
afternoon, but severe storm development is not anticipated. Highs
this afternoon range from the lower 80s over the western portion
tapering to mid to upper 80s over the eastern portion. Highs on
Thursday will be a bit warmer, with lower to mid 80s over the
western portion ranging to mid 80s to near 90 over the eastern
portion. Lows tonight will be mostly in the upper 60s inland
ranging to the lower 70s at the immediate coast. A low risk of rip
currents is expected through Thursday. /29

&&

.AVIATION...
18Z issuance...IFR to MVFR ceilings will accompany and be near
showers and storms through the period, with the showers and storms
mainly affecting the western and central portions of the area.
VFR conditions are otherwise expected. Southerly winds 5 to 10
knots become light and variable tonight, then an easterly flow 5
to 10 knots follows for Thursday morning. /29

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...None.
FL...None.
MS...None.
GM...None.
&&

This product is also available on the web at:
http://weather.gov/mob

In the hours before

Special weather statement, Sep 29, 2:09 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Mobile AL
209 PM CDT Wed Sep 29 2021

ALZ053-054-292000-
Clarke AL-Wilcox AL-
209 PM CDT Wed Sep 29 2021

...A strong thunderstorm will impact portions of north central Clarke
and west central Wilcox Counties through 300 PM CDT...

At 209 PM CDT, National Weather Service doppler radar indicated a
strong thunderstorm 5 miles west of Thomasville, moving northeast at
5 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Thomasville and Pine Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3200 8754 3179 8781 3186 8797 3199 8792
      3199 8767 3200 8766 3200 8763 3203 8762
TIME...MOT...LOC 1909Z 225DEG 5KT 3188 8782

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 29, 3:24 PM CDTSpecial Weather StatementMOBClarke36 min
Sep 29, 3:46 PM CDTAreal Flood AdvisoryMOBClarke119 min

Nearby

Special Weather Statements in Alabama, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.